Funnel Cloud, Sweet Grass
- When
- June 19, 2:45 PM MST
- Where
- Sweet Grass County, 0.48 mi W of Big Timber
- Reported by
- Law Enforcement
- Coordinates
- 45.830, -109.960
A funnel cloud was reported over the Big Timber Airport.
Numerous severe thunderstorms developed during the late afternoon and early evening hours on the 19th. The severe thunderstorms occurred to the north and west of Billings.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BYZ wrote it up.
Numerous severe thunderstorms developed during the late afternoon and early evening hours on the 19th. The severe thunderstorms occurred to the north and west of Billings.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Jun 19, 2:09 PM MST, 36 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
309 PM MDT WED JUN 19 2013
.SHORT TERM...VALID FOR THU AND FRI...
POTENTIAL FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING
WILL BE MORE WIDESPREAD THAN PREVIOUSLY THOUGHT AS DEWPOINTS WERE
IN THE 50S OVER MUCH OF THE AREA. SHEAR WILL INCREASE FROM W TO E
ACROSS THE AREA THIS AFTERNOON AND EVENING. DEWPOINTS IN THE 50S
WERE HELPING TO FEED HIGH CAPES...ESPECIALLY IN THE E. SURFACE
CAPES RANGED FROM 500 TO 2000 J/KG FROM W TO E ACROSS THE AREA AT
19Z. WILL HAVE PLENTY OF LIFT FROM DIFLUENT FLOW ALOFT...COLD
FRONT MOVING THROUGH W MT...AND STRONG SHORTWAVE SEEN IN WATER
VAPOR IMAGERY...ROTATING AROUND THE BASE OF THE NEGATIVELY TILTED
TROUGH OVER THE PACIFIC NW. A SEVERE THREAT WILL PROGRESS FROM W
TO E ACROSS THE REGION THROUGH THE EVENING AS DYNAMICS MOVE E.
ONLY HINDRANCE TO SEVERE WEATHER WILL BE WHERE THE S TO SW FLOW
WILL ADVECT DRIER AIR INTO THE REGION. GUSTY WINDS WILL BE
POSSIBLE IN THESE AREAS...CURRENTLY EXPECTED FROM KBIL S AND
E...BUT WILL NEED TO WATCH THIS EVOLVING SITUATION CAREFULLY THIS
AFTERNOON. EXPECT SEVERE WEATHER TO EXIT THE AREA AFTER 06Z AS
COLD FRONT MOVES E. BUFKIT SOUNDINGS HAD A STRONG WIND SHIFT
BEHIND THE FRONT WITH WIND SPEEDS WELL INTO THE 30S.
UPPER LOW WILL ROTATE SLOWLY INTO THE REGION THU THROUGH FRI
NIGHT. DOWNSLOPE FLOW WILL COMPETE WITH UPPER DYNAMICS FOR
PRECIPITATION CHANCES ON THU. CONTINUED THE LOW CHANCES OVER AND
NEAR THE MOUNTAINS WITH JUST A SLIGHT MENTION OF THUNDER AS
AIRMASS WILL BE MUCH MORE STABLE THAN TODAY/S AIRMASS. A SECONDARY
COLD FRONT WILL PASS THROUGH THE AREA THU NIGHT WHICH WILL BRING
SCATTERED SHOWERS TO THE AREA. MODELS DIFFERED ON PLACEMENT OF
PRECIPITATION FRI THROUGH FRI NIGHT. DYNAMICS ALOFT AND INVERTED
SURFACE TROUGH OVER THE E WILL BRING A CHANCE OF SHOWERS AND
THUNDERSTORMS TO THE AREA. LEANED ON THE SREF FOR POP FORECAST.
TEMPERATURES WILL BE AROUND SEASONABLE VALUES THU AND FRI. ARTHUR
.LONG TERM...VALID FOR SAT...SUN...MON...TUE...WED...
EXTENDED MODELS IN FAIRLY GOOD AGREEMENT SO DID NOT MAKE ANY
SIGNIFICANT CHANGES WITH THIS FORECAST ISSUANCE. LARGE UPPER LOW
CURRENTLY OVER THE PACIFIC NORTHWEST WILL SLOWLY SHIFT EAST ACROSS
THE CANADIAN BORDER SATURDAY AND SATURDAY NIGHT AND BE SITUATED
JUST NORTH OF NORTH DAKOTA DURING THE DAY SUNDAY. AT THE SAME
TIME...A FEW DISTURBANCES WILL GET PULLED NORTHEAST WITH A
SOUTHWEST FLOW ALOFT BRINGING VERY GOOD CHANCES FOR SHOWERS AND
THUNDERSTORMS TO THE ENTIRE FORECAST AREA SATURDAY AND SATURDAY
NIGHT. BEST CHANCES WILL BE NEAR THE DAKOTA BORDERS WHERE CHANCES
HAVE BEEN INCREASED TO LIKELY SATURDAY INTO SATURDAY NIGHT. THE
UPPER LOW SHIFTS FURTHER EAST SUNDAY LEAVING OUR FORECAST AREA IN
A BROAD SOUTHWEST FLOW ALOFT. AT THIS TIME...NO BIG DISTURBANCES
LOOK TO INFLUENCE OUR AREA RESULTING IN MAINLY DRY CONDITIONS WITH
POSSIBLY AN ISOLATED SHOWER/THUNDERSTORM THROUGH THE PERIOD.
TEMPERATURES WILL BE AT OR SLIGHTLY BELOW NORMAL FOR THE WEEKEND
BEFORE WARMING TO ABOVE NORMAL READINGS BY EARLY TO MID NEXT WEEK.
HOOLEY
&&
.AVIATION...
SCATTERED THUNDERSTORMS WILL DEVELOP ALONG AND WEST OF A KSHR-
KBIL LINE THIS AFTERNOON CONTINUING INTO THE EVENING HOURS. SOME
THUNDERSTORMS MAY BE SEVERE WITH LARGE HAIL AND WIND GUSTS AROUND
55KTS. ELSEWHERE...SKIES WILL REMAIN MOSTLY CLEAR. VFR CONDITIONS
WILL PREVAIL BUT EXPECT IFR TO LIFR CONDITIONS IN AND NEAR
THUNDERSTORM ACTIVITY. A COLD FRONT WILL MOVE ACROSS THE FORECAST
AREA THIS EVENING INTO THE OVERNIGHT HOURS BRINGING GUSTY WESTERLY
WINDS. HOOLEY
&&
.PRELIMINARY POINT TEMP/POPS...
THU FRI SAT SUN MON TUE WED
-----------------------------------------------------------
BIL 051/077 052/073 052/069 051/078 054/082 058/082 059/082
31/U 33/T 34/T 41/B 11/B 22/T 21/U
LVM 042/070 041/072 042/067 046/079 046/082 051/081 054/085
33/T 34/T 35/T 40/B 22/T 22/T 21/U
HDN 051/078 052/074 050/072 050/078 052/082 054/083 058/083
20/U 33/T 24/T 41/B 11/B 22/T 21/U
MLS 058/078 055/077 056/076 055/080 056/083 059/083 061/085
20/U 34/T 34/T 42/T 11/B 22/T 21/B
4BQ 055/080 055/076 054/075 053/079 054/084 057/084 059/086
20/U 34/T 46/T 42/T 11/B 22/T 21/U
BHK 059/077 054/078 055/074 054/076 054/084 059/082 062/085
30/U 25/T 56/T 42/T 22/T 22/T 21/U
SHR 048/078 048/075 048/073 047/076 049/081 052/082 053/084
21/U 24/T 34/T 41/B 11/B 22/T 21/U
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
WY...NONE.
&&
WEATHER.GOV/BILLINGSHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BILLINGS MT 314 PM MDT WED JUN 19 2013 MTZ028>042-056>058-063>068-WYZ098-099-202115- SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER- FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER- SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK- NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS- NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY- LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS- CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS- 314 PM MDT WED JUN 19 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH CENTRAL WYOMING. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS WILL OCCUR OVER THE AREA AHEAD OF A COLD FRONT THIS AFTERNOON AND EVENING. A FEW STORMS MAY BE SEVERE WITH STRONG WINDS AND LARGE HAIL...ESPECIALLY TO THE NORTH OF LIVINGSTON AND BILLINGS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BILLINGS MT 336 PM MDT WED JUN 19 2013 MTC009-095-192200- STILLWATER MT-CARBON MT- 336 PM MDT WED JUN 19 2013 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL STILLWATER AND NORTH CENTRAL CARBON COUNTIES UNTIL 400 PM MDT... AT 332 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5 MILES SOUTH OF COLUMBUS...MOVING NORTHEAST AT 35 MPH. HAIL UP TO THE SIZE OF DIMES AND WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... COLUMBUS. PRECAUTIONARY/PREPAREDNESS ACTIONS... FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. && LAT...LON 4548 10933 4558 10955 4592 10928 4567 10890 TIME...MOT...LOC 2132Z 235DEG 30KT 4560 10932 CHAMBERS
The Billings radar (KBLX), 105 km away, was scanning. The volume nearest the first event began at 21:46 UTC.
12 hail, 6 thunderstorm wind, 2 funnel cloud, 2 flash flood. Local standard time, as filed.
A funnel cloud was reported over the Big Timber Airport.
Hail was peal to quarter size and it shredded the leaves off trees.
Hail was dime to quarter size.
Large tree branches were broken.
Pea to quarter size hail with winds estimated at 50 mph were reported.
Pea to quarter size hail was reported.
Hail was quarter to half dollar size and was accompanied by 50 mph winds.
There were multiple funnel cloud reports.
Hail was nickel to quarter size and was accompanied by winds estimated at 70 to 80 mph.
Two 5000 gallon oilfield tanks were pushed uphill from their storage area and located one mile away.
Numerous power poles were snapped.
Flash flooding occurred across portions of the Wilson and Dahl Fire burn scar areas. Radar estimated between 1 and 2 inches of rain fell in an hour.
Fast moving water, approximately 1 foot deep, flooded private roadways.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2013Every state in 2013This day in weather historyWarnings in Montana, June 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 453658, 453665, 453662, 453657, 453661, 453663, 453654, 453672, 464179, 453655, 464180, 464181, 464182, 453675, 453680, 453681, 453673, 453678, 453683, 453684, 453716, 453725.